Alert archive / California / Beach Hazards Statements in 2025

Beach Hazards Statement 1, NWS Eureka, CA

January 5, 2025Del Norte County, Humboldt County, Mendocino County, California

NWS Eureka, CA issued this beach hazards statement at Jan 5, 2025, 9:48 AM PST for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Jan 6, 2025, 9:00 AM PST. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Jan 5, 2025, 9:48 AM PST (17:48 UTC)
In effect from
Jan 6, 2025, 9:00 AM PST
Expired
Jan 7, 2025, 9:00 PM PST
In force
36 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 5.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2025-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2025-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
643 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

505 
WHUS46 KEKA 051748
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
948 AM PST Sun Jan 5 2025

CAZ101-103-104-109-061100-
/O.NEW.KEKA.BH.S.0001.250106T1700Z-250108T0500Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
948 AM PST Sun Jan 5 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY MORNING THROUGH
TUESDAY EVENING...

* WHAT...Increased threat of sneaker waves expected.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, 
  Southwestern Humboldt and Mendocino Coast Counties.

* WHEN...From Monday morning through Tuesday evening.

* IMPACTS...Large, unexpected waves can sweep across the beach
  without warning, sweeping people into the sea from rocks,
  jetties, and beaches. These sneaker waves can also move large
  objects such as logs, crushing anyone caught underneath.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Don't be fooled by an ocean that looks calm.  There can be
30 minutes of small waves before a sneaker wave strikes.  Avoid
rocks and jetties. Avoid steep beaches.  Stay much farther back
from the water and never turn your back on the ocean.

&&

$$
6 follow-up statements
753 
WHUS46 KEKA 061048
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
248 AM PST Mon Jan 6 2025

CAZ101-103-104-109-061900-
/O.CON.KEKA.BH.S.0001.250106T1700Z-250108T0500Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
248 AM PST Mon Jan 6 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 9 AM PST THIS
MORNING THROUGH TUESDAY EVENING...

* WHAT...Increased threat of sneaker waves expected.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, 
  Southwestern Humboldt and Mendocino Coast Counties.

* WHEN...From 9 AM PST this morning through Tuesday evening. .

* IMPACTS...Large, unexpected waves can sweep across the beach 
  without warning, sweeping people into the sea from rocks, 
  jetties, and beaches. These sneaker waves can also move large 
  objects such as logs, crushing anyone caught underneath.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Don't be fooled by an ocean that looks calm.  There can be
30 minutes of small waves before a sneaker wave strikes.  Avoid
rocks and jetties. Avoid steep beaches.  Stay much farther back
from the water and never turn your back on the ocean.

&&

$$
575 
WHUS46 KEKA 061859
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
1059 AM PST Mon Jan 6 2025

CAZ101-103-104-109-070300-
/O.CON.KEKA.BH.S.0001.000000T0000Z-250108T0500Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
1059 AM PST Mon Jan 6 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY
EVENING...

* WHAT...Increased threat of sneaker waves expected.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, 
  Southwestern Humboldt and Mendocino Coast Counties.

* WHEN...Through Tuesday evening. .

* IMPACTS...Large, unexpected waves can sweep across the beach 
  without warning, sweeping people into the sea from rocks, 
  jetties, and beaches. These sneaker waves can also move large 
  objects such as logs, crushing anyone caught underneath.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Don't be fooled by an ocean that looks calm.  There can be
30 minutes of small waves before a sneaker wave strikes.  Avoid
rocks and jetties. Avoid steep beaches.  Stay much farther back
from the water and never turn your back on the ocean.

&&

$$
188 
WHUS46 KEKA 070124
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
524 PM PST Mon Jan 6 2025

CAZ101-103-104-109-071115-
/O.CON.KEKA.BH.S.0001.000000T0000Z-250108T0500Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
524 PM PST Mon Jan 6 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY
EVENING...

* WHAT...Increased threat of sneaker waves expected.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, 
  Southwestern Humboldt and Mendocino Coast Counties.

* WHEN...Through Tuesday evening. .

* IMPACTS...Large, unexpected waves can sweep across the beach 
  without warning, sweeping people into the sea from rocks, 
  jetties, and beaches. These sneaker waves can also move large 
  objects such as logs, crushing anyone caught underneath.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Don't be fooled by an ocean that looks calm.  There can be
30 minutes of small waves before a sneaker wave strikes.  Avoid
rocks and jetties. Avoid steep beaches.  Stay much farther back
from the water and never turn your back on the ocean.

&&

$$
259 
WHUS46 KEKA 071101
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
301 AM PST Tue Jan 7 2025

CAZ101-103-104-109-071915-
/O.CON.KEKA.BH.S.0001.000000T0000Z-250108T0500Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
301 AM PST Tue Jan 7 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Increased threat of sneaker waves expected with
  infrequent wave run up of up to 20 ft on beaches.

* WHERE...Beaches in Del Norte, Humboldt, and Mendocino Counties.
  

* WHEN...Through Tuesday evening. .

* IMPACTS...Large, unexpected waves can sweep across the beach 
  without warning, sweeping people into the sea from rocks, 
  jetties, and beaches. These sneaker waves can also move large 
  objects such as logs, crushing anyone caught underneath.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Don't be fooled by an ocean that looks calm.  There can be
30 minutes of small waves before a sneaker wave strikes.  Avoid
rocks and jetties. Avoid steep beaches.  Stay much farther back
from the water and never turn your back on the ocean.

&&

$$
234 
WHUS46 KEKA 071900
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
1100 AM PST Tue Jan 7 2025

CAZ101-103-104-109-080430-
/O.CON.KEKA.BH.S.0001.000000T0000Z-250108T0500Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
1100 AM PST Tue Jan 7 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM PST THIS
EVENING...

* WHAT...Increased threat of sneaker waves expected with 
  infrequent wave run up of up to 20 ft on beaches.

* WHERE...Beaches in Del Norte, Humboldt, and Mendocino Counties.

* WHEN...Through Tuesday evening. 

* IMPACTS...Large, unexpected waves can sweep across the beach 
  without warning, sweeping people into the sea from rocks, 
  jetties, and beaches. These sneaker waves can also move large 
  objects such as logs, crushing anyone caught underneath.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Don't be fooled by an ocean that looks calm.  There can be
30 minutes of small waves before a sneaker wave strikes.  Avoid
rocks and jetties. Avoid steep beaches.  Stay much farther back
from the water and never turn your back on the ocean.

&&

$$
838 
WHUS46 KEKA 080430
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
830 PM PST Tue Jan 7 2025

CAZ101-103-104-109-080530-
/O.EXP.KEKA.BH.S.0001.000000T0000Z-250108T0500Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
830 PM PST Tue Jan 7 2025

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 9 PM PST THIS EVENING...


$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this beach hazards statement went out at Jan 5, 4:45 AM PST, 5 hours 3 minutes earlier.

Area forecast discussion, Jan 5, 4:45 AM PST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
445 AM PST Sun Jan 5 2025

.SYNOPSIS...Intermittent light rain is expected today in Del Norte
with additional periods of light rain tonight and early Monday along
the Redwood coast. Dry weather and warmer temperatures are expected
starting on Tuesday and lasting through much of the upcoming week.

&&

.DISCUSSION...Longwave ridging continues aloft today, while some
weak disturbances slipping over the ridge may bring light showers,
primarily to the mountains in Del Norte. The last of these is
expected to move through late tonight, with showers reaching further
south to Cape Mendocino, then rain quickly diminishes Monday
morning. Fog is expected again tonight in the valleys of Mendocino
county and possibly Lake county as well.

Monday afternoon the ridge aloft significantly amplifies. This will
clear out the high clouds and models are indicating quite a bit of
moisture around and fog development. Tuesday morning this fog may
take some time to clear and keep the northern inland valleys cooler.
Offshore flow starts to set up and this will help clear skies out
along the coast. The winds also start to turn more offshore Monday
night. These strengthen over Mendocino and especially Lake county
early Tuesday morning. The NAM is showing 925 mb winds of 30 to 35
kt over the ridges of eastern Lake county, although the NBM is
showing only a 10 to 20 percent chance of gusts exceeding 45 mph at
Cobb Mtn and around the Indian Valley Reservoir. Tuesday night into
Wednesday the high pressure continues to build and the offshore flow
strengthens. This should limit fog to just the more protected
valleys in the north and even these should clear fairly quickly. The
higher terrain is expected to see fairly low RH Wednesday morning
and possibly again Thursday morning. High pressure and offshore flow
is expected to persist over the region through the work week. An
upper level low moving into southern CA could enhance the offshore
flow. This could keep cloud away from the coast and much of the area
for the week. MKK

&&

.AVIATION...Gusty southerly winds continue to decrease for coastal
terminals into this morning. Winds will remain between 10 to 15 kts
around Crescent City, however. Overcast skies with occasional light
rain could still occur this morning, especially around Del Norte.
County. IFR to LIFR conditions could be possible for certain coastal
areas this morning, with improving conditions later today and then
deteriorating conditions into this evening. Interior valley fog is
likely this morning as well.

&&

.MARINE...Southerly winds continue to decrease; however, gusts of 20
to 25 kts are still possible through this morning. A westerly swell
has gradually decayed, and significant wave heights are around 8-10
ft. These will continue to trend downward, though steep seas are
possible. South of the Cape, wave heights and winds are forecast to
continue downward with light southerly winds. High pressure fills in
Monday into Tuesday, bringing the return of elevated northerlies.
Significant wave heights are forecast to reach at least 10 ft again
as a larger westerly swell fills in Tuesday. JB

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
None.
NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 9 AM PST this morning for PZZ470.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 2:54 PM PSTSmall Craft AdvisoryEKA5 days

Nearby

Beach Hazards Statements in California, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.